Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 30, 2016, 8:38 PM MDT for 4 counties in Idaho. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2016, 8:38 PM MDT (02:38 UTC)
- Expired
- Oct 30, 2016, 9:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 122 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 8:55 PM MDT | TSTM WND GST 63 | 9 Ssw Mud Lake, ID | ROVER ARL SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.6 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WUUS55 KPIH 310238 SVRPIH IDC023-033-043-051-310315- /O.NEW.KPIH.SV.W.0046.161031T0238Z-161031T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 838 PM MDT SUN OCT 30 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FREMONT COUNTY IN SOUTHEASTERN IDAHO... JEFFERSON COUNTY IN SOUTHEASTERN IDAHO... EAST CENTRAL BUTTE COUNTY IN SOUTHEASTERN IDAHO... CENTRAL CLARK COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 915 PM MDT * AT 838 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF MONTEVIEW TO 7 MILES SOUTH OF TERRETON...AND MOVING NORTHEAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... DUBOIS...TERRETON...MUD LAKE...HAMER...SPENCER...NORTHWEST INL... MONTEVIEW...SOUTHERN SAINT ANTHONY SAND DUNES...SMALL AND SAGE JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4453 11213 4404 11175 4363 11258 4409 11291 TIME...MOT...LOC 0238Z 239DEG 46KT 4413 11272 4373 11244 $$ HUSTON
2 follow-up statements
822 WWUS55 KPIH 310302 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 902 PM MDT SUN OCT 30 2016 IDC023-033-043-051-310315- /O.CON.KPIH.SV.W.0046.000000T0000Z-161031T0315Z/ FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID- 902 PM MDT SUN OCT 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR SOUTHWESTERN FREMONT...JEFFERSON...EAST CENTRAL BUTTE AND CENTRAL CLARK COUNTIES... AT 901 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF DUBOIS TO 6 MILES SOUTH OF HAMER...MOVING NORTHEAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE... DUBOIS...TERRETON...MUD LAKE...HAMER...SPENCER...NORTHWEST INL... MONTEVIEW...SOUTHERN SAINT ANTHONY SAND DUNES...SMALL AND SAGE JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4453 11213 4404 11175 4363 11258 4409 11291 TIME...MOT...LOC 0301Z 239DEG 46KT 4424 11248 4384 11220 $$ HUSTON
759
WWUS55 KPIH 310314
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
914 PM MDT SUN OCT 30 2016
IDC023-033-043-051-310322-
/O.EXP.KPIH.SV.W.0046.000000T0000Z-161031T0315Z/
FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID-
914 PM MDT SUN OCT 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...
JEFFERSON...EAST CENTRAL BUTTE AND CENTRAL CLARK COUNTIES WILL EXPIRE
AT 915 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4453 11213 4404 11175 4363 11258 4409 11291
TIME...MOT...LOC 0312Z 239DEG 46KT 4427 11240 4387 11212
$$
HUSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:01 PM MDT, 6 hours 37 minutes earlier.
Area forecast discussion, Oct 30, 2:01 PM MDT, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 201 PM MDT Sun Oct 30 2016 .SHORT TERM...Tonight through Tuesday. A powerful cold front will arrive tonight. Expect showers and a few thunderstorm to increase in coverage for the remainder of the afternoon and evening. A line of strong showers and thunderstorms will move out of the central Idaho mountains this evening and march eastward across the Snake Plain into the eastern highlands during the overnight hours. Some of the stronger cells will have small hail, heavy rain, along with very strong possibly damaging winds. Strong winds are likely behind the front as well and will persist for a few hours. The strongest winds are currently forecast from Pocatello to Rexburg where wind gusts to near 60 mph are possible late this evening and into the wee hours of Monday morning. A high wind warning is in effect for these locations. A wind advisory is in effect around the area of strongest winds. Here gusts to 45 or 50 mph is possible and could make for difficult driving conditions. Winds are expected to weaken by the time Monday morning arrives. Total rainfall amounts from this storm are still expected to be quite impressive with an inch of rain likely across portions of the central mountains and around a half an inch likely for most of eastern Idaho. There was some reported river flooding yesterday around Teton county and that's possible once again. However, expect that the response time will be so slow that any river flooding that occurs there may not happen until Monday afternoon or evening. Expect quieter weather for Monday with a few residual showers around for the central mountains into the southeast highlands. Snow levels will be much lower, closer to 6000 feet. However, amounts look light so maybe an inch or so is possible around mountain passes. Another system will arrive Monday night into Tuesday. This is a much weaker system than tonight's storm. Still this will bring some showers, mainly to the mountains and highlands with snow levels sitting around 6500 feet. Potentially another inch or snow of snow is possible. However, rainfall amounts will be much lighter, generally a tenth of an inch or less. Valle .LONG TERM...Tuesday night through Sunday. Expect lingering light precipitation along the Eastern Highlands Tuesday night. Models then continue to show high pressure dominating Wednesday through Saturday with dry conditions and warmer than normal temperatures. Both the GFS and ECMWF show the ridge breaking down and the next system moving through the area on Sunday bringing good precipitation chances and moderate winds. Wyatt && .AVIATION...A warm front has just moved past the Snake River and Magic Valley TAF sites this afternoon. The warm front is just starting to move through KSUN. With heavier showers on station KSUN may see brief MVFR cigs with warm frontal passage. Southerly winds will start to pick up by mid afternoon out ahead of a strong cold front. This strong cold front will move through early this evening bringing strong winds of 30 to 50 kts and moderate rain dropping CIGS/VIS to MVFR/IFR. KPIH will be the biggest wind threat but KIDA and KBYI will see significant winds as well. Winds subside 09Z-12Z to 15-20kts sustained, with most precipitation shifting east. Ceilings should improve to VFR as rainfall decreases sometime around midnight. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 PM this evening to 4 AM MDT Monday for IDZ020-021. Wind Advisory from 6 PM this evening to 4 AM MDT Monday for IDZ017-019-022-023. &&
In the hours before
Local storm report, Oct 30, 8:01 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
801 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM NON-TSTM WND GST 29 N RUPERT 43.04N 113.67W
10/30/2016 M59 MPH MINIDOKA ID MESONET
0750 PM TSTM WND GST 23 SSE ARCO 43.33N 113.12W
10/30/2016 M64 MPH BUTTE ID MESONET
&&
MHLocal storm report, Oct 30, 8:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
822 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 30 NW BLACKFOOT 43.50N 112.77W
10/30/2016 M72.00 MPH BINGHAM ID MESONET
&&
MHLocal storm report, Oct 30, 8:32 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 8 NNW ATOMIC CITY 43.55N 112.87W
10/30/2016 M74 MPH BUTTE ID MESONET
CRITICAL INFRASTRUCTURE COMPLEX ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:33 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 12 SE BUTTE CITY 43.50N 113.05W
10/30/2016 M59 MPH BUTTE ID MESONET
RADIOACTIVE WASTE MANAGEMENT ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:37 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
837 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 12 E HOWE 43.78N 112.76W
10/30/2016 M66 MPH BUTTE ID MESONET
SAND DUNES ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:38 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
838 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 9 NW ATOMIC CITY 43.53N 112.95W
10/30/2016 M66 MPH BUTTE ID MESONET
CENTRAL FACILITIES ARL SITE.
&&
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 7:00 PM MDT | Special Weather Statement | PIH | Blaine, Butte, Minidoka | 60 min |
| Oct 30, 7:31 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Cassia and 3 more | 44 min |
| Oct 30, 7:40 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Oct 30, 8:12 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Jefferson, Power | 48 min |
| Oct 30, 8:58 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou, Fremont, Jefferson and 1 more | 47 min |
| Oct 30, 9:49 PM MDT | Special Weather Statement | PIH | Cassia, Minidoka, Power | 41 min |
| Oct 30, 10:32 PM MDT | Special Weather Statement | PIH | Bannock, Bingham, Bonneville, Caribou, Jefferson, Oneida | 58 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.